MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM; SCREW, FIXATION, BONE
Model Number 657316
Medical Device Problem Codes Positioning Failure (1158); Material Fragmentation (1261)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Intraoperative detection of inadequate screw retention with considerable formation of metal splinters.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The device inspection revealed the following: the received screw was found to be damaged around the threads at the proximal and slightly at the distal most end.A metal splinter/wire was also received which most likely emerged from the proximal end, just underneath the head, as a result of overtightening.The area was severely damaged and deformed plastically.These damages and wire formation indicates towards excessive force that was applied to screw in the screw with some misalignment/angulation as well.Although, a small metal wire was sent back but it wasn¿t confirmed whether all the metal debris was removed from the patient.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the failure is determined to be user related.There was a definite overtightening and misalignment of the screw involved as observed through the deformation and stripping in the returned screw.Based on available information, no further action is required at this time.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10474737
Report Number0008031020-2020-02198
Device Sequence Number2147020
Product Code HWC
UDI-Device Identifier07613327086874
UDI-Public07613327086874
Combination Product (Y/N)N
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number657316
Device Catalogue Number657316
Device Lot NumberG25450
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer10/01/2020
Initial Report FDA Received Date08/31/2020
Supplement Report FDA Received Date10/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR